May 29, 2020 at 1:32 pm #172960plumfieldmamaParticipant
My son was diagnosed with ADHD kind of late at ten years old. Initially, we found a stimulant medication that worked really well for him and made a world of difference in his academic and social life. He was homeschooled his entire life until this past year when we enrolled him in a private school for ninth grade. He has always struggled with anxiety, but this past couple of years as puberty hit, his anxiety really seemed to skyrocket. Going into a brand new school with no previous traditional school experience was extremely difficult for him. Cue the mom guilt. He eventually got into a groove and remembered how to find his classes and would mostly remember assignments. But he didn’t make any good friends. He told me he really felt it was because of his anxiety coupled with his medication that tends to blunt his social interaction. He wanted to try go to school without it. Plus, it seemed to be kicking the hornet’s nest of his anxiety. His doctor (a Developmental-Behavioral Pediatrician) recommended that we try to treat his anxiety and then retry the stimulant. Unfortunately, the SSRI gave him manic symptoms. :'( Now he’s been prescribed Risperdal as an alternative to an SSRI for his anxiety, but I’m terrified to give it to him. I’m afraid of more yucky side effects, and he’s kind of a sedentary guy, so I’m afraid of weight gain. No kid needs to deal with significant weight gain or hormonal disruption. I’m looking for advice. He’s becoming more resistant to medication in general, which I didn’t anticipate since he welcomed it joyfully as a child. He could see the difference that it made, and he loved it. But it’s different now. His anxiety is significant right now. And I’m worried about his sophomore year academics with no stimulant.
Do we try the Risperdal? Ugh. I hate this. 🙁
May 30, 2020 at 11:17 am #172988PeppaParticipant
I would email NYU Langone “about our kids” docs or call and discuss. They are amazing and will answer.
June 1, 2020 at 11:44 am #173044Penny WilliamsKeymaster
You son does have a lot of change to acclimate to. I have social anxiety and I remember being terrified in every social situation, even going to school everyday from middle school on. It was traumatizing. I can tell that he’s really trying from what you’ve shared, and that’s a great sign. The issue comes when you try with all your might and still don’t succeed. That is a catalyst for so much self-doubt and anxiety. Does he get involved in anything else socially? When my son started attending robotics club after school in 7th grade, he finally made friends. They all had similar interests and so they really clicked. Your son needs a similar experience — participating in something he really enjoys and meeting like-minded kids that way. Of course, that’s super hard as a kid with anxiety — to try something new and something where you don’t know anyone — but it can really help him build social connections.
Going from trying one SSRI to prescribing Risperdal does seem like a big leap, but I’m not a doctor.
My son is extremely sensitive to “mental health” medications. He had rage episodes that almost looked like seizures on Prozac and nearly tore our family apart. He is a truly sweet and loving kid and became a violent rager overnight. It was really frightening (he was on 1/2 of the lowest dose). That’s after trying several SSRI’s which caused anything from increased hyperactivity to hallucinations. I’m not sharing this to further scare you, I’m sharing it to illustrate that some individuals are super sensitive to these meds and experience side effects that are super rare. Mind you, all of those anxiety med trials were in addition to his stimulant.
What I learned after all of that was that people on the higher end of the autism spectrum are often sensitive in this way — even to supplements (yes, we had side effects from a lot of supplements too, like anger from taking a calcium tablet). I’m not suggesting that you son is on the spectrum necessarily, but I can’t tell you how much I wish someone had recognized this and suggested autism screening in the 6 years between ADHD diagnosis and additional ASD Level 1 diagnosis. Would have been monumentally helpful, so I always mention it.
So, you are not alone. And you are right to do your due diligence and not just follow a clinician’s recommendations blindly. That said, Risperdal could be the medication that changes your son’s life. But, you can always go back to his clinician and let them know you’re not ready to make that leap yet and want to try different medication that’s more commonly used for anxiety first. That is absolutely your right, and a good physician will hear you and respect where you are in the process.
My son did take Buspar for anxiety pretty successfully for several months. It’s strictly for anxiety and doesn’t have all the potential side effects. He stopped taking it when we stopped seeing benefits after several months. The negative to Buspar is that you have to take it multiple times a day.
I’ve probably confused you more than I helped, and I’m sorry if I did that. I find it helpful to know the experiences of others, sometimes there are clues for us in the experiences of others. 😉
ADDitude Community Moderator, Parenting ADHD Coach & Author, Mom to teen w/ ADHD, LDs, and autism
June 23, 2020 at 4:18 am #176849hkearne2Participant
I am an adult who suffered from severe ADHD along with severe anxiety. I started ADHD medication in the 3rd grade and didn’t find out until my senior year of high school that the dosage had been to much and my body had become addicted to it over the years causing me to have serious anxiety when I wasn’t on it. I am almost positive that the reason he doesn’t do well in social situations and has problems making friends is because of his ADHD medicine. I had the exact same issue until college. However, there is a way to balance the ADHD and the anxiety I later found out. In my senior year I changed to a private doctor that really took the time to understand my problems and find the causes. After a few months we figured out that the best thing to do way get off the ADHD medicine my body was addicted to a switch brands to Adderall. I was originally on 60 mg of Ritalin, which was way to much for a 3rd grader. I was also put on a anxiety medication along with adderall to help balance out the effects of my body not having Ritalin anymore. I can honestly say this was the best decision I have ever made in my life. I now no longer have anxiety nor am I on so much medication that it inhibits my social interactions. However, it also comes with being an adult. When I say this I mean how when a child is still growing the medication is going to have more side effects because the body isn’t fully developed. Also since your child is rapidly changing in body and mind its probably going to take a slight toll. Eventually, the side effects will disappear and your child’s body should be able to balance the medication. Having both medications allowed for me to continue my good grades while also being able to interact with others in a normal conversation. On the plus side it also controlled my ADHD enough where I didn’t blurt out random things and annoy others in the process. I could actually controlled what I said for once.
You must be logged in to reply to this topic. Login